Ohio, 2003

Tornadoes and Hail in Ohio, August 3, 2003

August 3, 2003 · NWS CLE · 4 events in 3 counties and zones

2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 10:30 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 10:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1130 AM EDT SUN AUG 3 2003

RW AND A FEW TRW ACROSS MOST OF FCST AREA LATE THIS MORN. HEAVIEST
RAIN FROM FDY TO TOL. ALSO KEEPING CLOSE WTCH ON NE INLAND OH. THERE
HAVE BEEN OCCASIONAL BREAKS IN THE RAIN IN THIS AREA THRU THE MORN.
HOURS BUT STILL HAVE ANTHR BATCH MOVG NNE THRU E CNTRL OH. CURR ZFP
STILL LOOKS GOOD SO NO UPDATE PLANNED FOR NOW.

.CLE...
OH...NONE.
PA...NONE.

BM
Hazardous weather outlook, Aug 3, 6:28 AM EST, 7 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
728 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA TODAY.  BRIEF HEAVY DOWNPOURS ARE LIKELY AND COULD CAUSE SOME
LOCALIZED STREET AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 40 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Lorain

When
August 3, 1:45 PM EST
Where
Lorain County, Kipton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -82.300

A small tornado touched down four miles northeast of Kipton in Henrietta Township near the intersection of Garfield and Baumhart Roads. The tornado was on the ground for approximately 200 yards and had a damage path up to 50 yards in width. One home sustained some minor damage. Several trees and a power pole were downed. Some crop damage also occurred in a nearby field.

Tornado, Lorain

When
August 3, 2:00 PM EST
Where
Lorain County, Amherst
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -82.217

The parent thunderstorm that spawned the tornado in Henrietta Township produced a second tornado north of Amherst. This touchdown occurred near State Route 2 between State Route 58 and Terra Lane. The tornado was on the ground for around 300 yards and had a damage path up to 50 yards in width. No structural damage occurred, but several trees were toppled along the damage path.

Hail, Wood

When
August 3, 10:31 PM EST
Where
Wood County, Weston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -83.800

Penny size hail was observed.

Thunderstorm Wind, Lucas

When
August 3, 10:55 PM EST to 11:00 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -83.650

Thunderstorm winds downed several trees and large limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333888, 5333889, 5333887, 5333886.